Iowa, 2022

Hail and Damaging Winds in Iowa, May 30, 2022

May 30, 2022 · NWS DMX · 12 events in 11 counties and zones

Iowa was placed within the warm sector of a strong surface low pressure system, and the tight pressure gradient and deep mixing allowed for gusty south winds. A handful of station even gusted over 50 kts with some damage reported.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Iowa was placed within the warm sector of a strong surface low pressure system, and the tight pressure gradient and deep mixing allowed for gusty south winds. A handful of station even gusted over 50 kts with some damage reported. Meanwhile, a dryline initiated convection across parts of northern Iowa in the late afternoon and evening. These storm primarily produced strong winds, though quarter sized hail was reported by one observer. Later that night, the cold front brought through another round of non-severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 30, 1:33 PM CST, 25 minutes earlier.

Area forecast discussion, May 30, 1:33 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
233 PM CDT Mon May 30 2022

.DISCUSSION.../Tonight through Monday/
Issued at 228 PM CDT Mon May 30 2022

Take Home Points:

*Strong/gusty south winds today
*Strong to severe storms possible later today/tonight
*Storms linger SE Tuesday
*Cooler and quieter beyond tonight/Tuesday

Discussion:

Today/Tonight...

Lots of goodies one can pick up on satellite ahead of the strong to
severe weather potential later today/tonight. As of early this
afternoon you can clearly pick up on the potent shortwave rounding
the base of the negatively tilted trough that is responsible for
aiding a deepening surface low, a strong dry slot/dry air
intrusion moving northward through portions of C/E Nebraska and E
South Dakota, and the explosive convection along its leading
edge. Additionally on visible satellite imagery, a sharp surface
dry line is seen sliding into E Nebraska and drops back into C
Kansas. Ahead of the surface dry line, satellite imagery
corroborates hi-res guidance depictions of an area of potent low-
mid level moisture transport with mid-level cellular cloud cover.
Many of the aforementioned goodies will affect portions of Iowa
tonight as the parent trough continues to translate northeastward,
leading to the potential for strong to severe storms as well as a
potential sting jet.

Before touching the storms, strong winds will continue within the
warm sector due to a tightcentral surface pressure gradient and deep
mixing tapping into 40 to 50 kt mid-level winds. No changes were
made to the Wind Advisory with a number of sites realizing advisory
level sustained winds and gusts. A possible sting jet setup looks to
be forming, via satellite and guidance, and may affect portions of
NW Iowa, SE South Dakota, and SW Minnesota later this evening. Hi-
res guidance has suggested pockets of 60 to 70 mph, but
confidence is limited enough into this CWA that no additional
products or changes have been hoisted. Compounding the sting jet
potential will be ongoing or preceding convection. Regardless,
should continue to be watched in addition to storms. Now to the
storms...

The greatest potential for severe weather will remain to the
northwest of the state into portions of eastern South Dakota into
southwest and central Minnesota, more concurrent with the surface
low track. Back into Iowa, while there is broad ascent in the low to
mid-levels, a 700mb capping inversion will remain in place through
much of the afternoon. As the better low-mid level moisture
transport and bit cooler 700 mb temps advect in, the cap will slowly
erode ahead of the dry line, which remains expected to convect
in/around 00z. Hi-res guidance has been fairly consistent in two
likely areas of initial dry line related convection, one near/north
of the IA-MN border by Emmet County closer to the nose of the dry
slot, and another near/south of the IA-MO border by Taylor County
where better convergence is expected along the dry line. These
storms will be our best shot at isolated/supercellular convection.
Atmospheric profiles will be fair with expected MLCAPE 2000-2500
J/kg, lapse rates increasing to around 7.5 deg C/km in the mid-
levels and cyclonically curved hodographs in the lowest 1-2 km.
Deeper hodograph profiles do not appear as supportive, but with the
sheer amount of expected effective shear, 50 to 60+ kts, it may not
matter. Effective inflow layers suggest inflow may not have a large
streamwise component, but any that begin to take on a right mover
motion will see that increase and have increased potential for
longevity. Working against it though is the stronger 700mb cap as
you move eastward off the dry line. All modes of severe weather
would be possible with these storms, most likely around the 00z to
05z window before it is largely overrun by the cold front and/or
moves into a more unfavorable eastward environment.

Phew, enough about part/round one. As we work past 00z, the surface
cold front will begin to work into western Iowa, about 2-3 counties
west of the dry line. Hi-res model trends through the morning and
early afternoon have been for more increasing convection along the
line, generally around the 02-03z time frame. The area of initial
convection will carry much of the same pros/cons as mentioned above,
though convection is expected to fairly quickly take on a
linear/QLCS formation. Initial storms will carry the greatest
potential for severe modes, with large hail and damaging winds the
most likely here. Tornado threat will be more limited, especially as
convection becomes linear, with deep layer shear largely parallel,
but cannot be fully ruled out. Hail threat will be greatest with
initial storms as well, though periodic severe hail may continue
through the evening with strong LLJ and moisture advection fueling
storms.

Tuesday...

Cold front will lose steam overnight, eventually hanging up
somewhere over the SE third of the state. That will allow storms to
continue over the area into and potentially through much of Tuesday
before high pressure influence shoves the front out. Strong to
severe potential for the SE/SC CWA is difficult to quantify at the
moment, but current guidance suggests that it is unlikely. The
strong to severe threat Tuesday will most likely be pushed
east/south of the CWA where there will be enough clearing to charge
up the atmosphere. A hydro threat may be possible should multiple
rounds of storms be experienced. That said, antecedent conditions
are on the dry side, river flows are low, and it would take quite a
bit of rainfall for a true hydro threat to be realized.

Beyond Tuesday...

Conditions become quieter and cooler through much of the rest of the
forecast as large scale flow takes on more zonal to northwest to
zonal flow orientations. The next widespread shower/storm potential
does not look to move through until next weekend, though central
and southern areas may see some lighter rain Wed/Wed night. In
the meantime, highs largely fall back into the 70s.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1231 PM CDT Mon May 30 2022

The main concerns within the TAF window continue to revolve strong
southerly winds and storm development. Southerly winds have
continued to pick up steam through the morning with a strong
pressure gradient in place and mixing depth increasing. Expect
sustained winds, 25 to 30+ mph and gusts in excess of 40 mph.
Strongest winds are likely to be over portions of northwest Iowa,
where pockets of gusts could push in excess of 50 mph later today
with a possible sting jet development. Storms then are expected
to initiate around/after 00z and continue through the overnight
hours. Most likely areas to be affected are KDSM/KALO/KOTM and a
bit less certainty for KFOD/KMCW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CDT this evening for IAZ004>007-015>017-
023>028-033>039-044>049-057>060-070>073-081>083-092-093.

&&

DISCUSSION...Curtis
AVIATION...Curtis
Hazardous weather outlook, May 30, 2:23 AM CST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
323 AM CDT Mon May 30 2022

IAZ050-061-062-074-075-084>086-094>097-310830-
Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-
Wayne-Appanoose-Davis-
323 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected tonight. A severe storm is
possible.

Gusty winds will occur today with gusts over 40 mph possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk for severe storms on Tuesday. Thunderstorms
are also in the forecast for Wednesday and Wednesday night and
again by next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible on Tuesday.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073-
081>083-092-093-310830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-
323 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few thunderstorms are possible this morning though the severe
weather threat is low. More widespread storms are expected to
develop late this afternoon and into the overnight. Severe storms
with large hail, damaging wind gusts and a few tornadoes are
possible.

A Wind Advisory is in effect for the area today. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk for severe storms on Tuesday over
southeast Iowa. Thunderstorms are also in the forecast for
Wednesday and Wednesday night over southern Iowa and again for
much of the area by next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later today and tonight.

The radar

The Des Moines radar (KDMX), 143 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

6 high wind, 5 thunderstorm wind, 1 hail. Local standard time, as filed.

High Wind, Black Hawk

When
May 30, 1:58 PM CST
Where
Black Hawk forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Personal weather station recorded a 64 mph non-thunderstorm wind gust.

High Wind, Kossuth

When
May 30, 2:45 PM CST
Where
Kossuth forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

AWOS recorded a 59 mph non-thunderstorm wind gust.

High Wind, Wright

When
May 30, 2:45 PM CST to 3:45 PM CST
Where
Wright forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

AWOS recorded a 45 mph non-thunderstorm sustained wind.

Thunderstorm Wind, Audubon

When
May 30, 3:56 PM CST
Where
Audubon County, 1.24 mi NE of Audubon Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.710, -94.900

Cattle barns a complete loss. Delayed report, time estimated from radar.

High Wind, Emmet

When
May 30, 4:21 PM CST
Where
Emmet forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

ASOS recorded a 60 mph non-thunderstorm wind gust.

High Wind, Kossuth

When
May 30, 4:55 PM CST
Where
Kossuth forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

AWOS recorded a 58 mph non-thunderstorm wind gust.

Hail, Humboldt

When
May 30, 4:57 PM CST
Where
Humboldt County, Livermore
Measured
1 in hail
Reported by
Public
Coordinates
42.870, -94.180

Public report of quarter sized hail.

High Wind, Hancock

When
May 30, 5:30 PM CST
Where
Hancock forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Large tree blown over on a power line.

Thunderstorm Wind, Boone

When
May 30, 6:20 PM CST
Where
Boone County, 0.86 mi SW of Boxholm
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.170, -94.110

Widespread tree damage in town with a few shingles blown off roofs. Delayed report, time estimated by radar.

Thunderstorm Wind, Hamilton

When
May 30, 6:54 PM CST
Where
Hamilton County, 1.68 mi ESE of Kamrar
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.390, -93.700

Tree branch down over the roadway. Delayed report, time estimated by radar.

Thunderstorm Wind, Franklin

When
May 30, 7:35 PM CST
Where
Franklin County, 3.6 mi SSE of Bradford
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
42.580, -93.230

Thunderstorm Wind, Worth

When
May 30, 10:45 PM CST
Where
Worth County, Grafton
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.330, -93.070

Personal weather station measured a 59 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025416, 1025417, 1025418, 1025410, 1025419, 1025420, 1025411, 1025421, 1025412, 1025413, 1025414, 1025415.